Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 182, NWS Morristown, TN

July 23, 2002Loudon County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 23, 2002, 7:57 PM EDT for Loudon County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 2002, 7:57 PM EDT (23:57 UTC)
Expired
Jul 23, 2002, 8:45 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Loudon County, TN

The radar

The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 8:25 PM EDTThunderstorm WindLenoir City, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2856 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WUUS54 KMRX 232357
SVRMRX
TNC105-240045-
/NEW.KMRX.SV.W.0234.232357-240045/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
757 PM EDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE

* UNTIL 845 PM EDT

* AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GREENBACK...OR 12 MILES SOUTHEAST OF
  LOUDON...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN LOUDON COUNTY AT 810 PM EDT
  RURAL NORTHEASTERN LOUDON COUNTY AT 840 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA. $$

LAT...LON 3565 8429 3563 8415 3580 8416 3585 8422

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:47 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 3:47 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM EDT TUE JUL 23 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
MORNING FORECAST DISCUSSION
345 AM EDT TUE JUL 23 2002

SFC FRONT LIES JUST SOUTH OF OHIO RIVER MOVING STEADILY SOUTH TOWARD
CWA. EXPECTED TO REACH KY-TN LINE BETWEEN 18 AND 20Z TODAY. FRONTAL
ZONE IS A LITTLE DIFFUSE AND WILL MAINLY PUSH A FEW ISOBARS AROUND.
WILL ACT AS A WEAK LOW LEVEL FOCUS AS IT SAUNTERS OUT OF THE AREA
BY WEDNESDAY EVENING. AFTER THAT...MAIN FOCUS FOR CONVECTION IS
SOLAR.  WINDS SHIFT WEAKLY TO NORTHERLY AS FRONT MOVES BY. AMS
REMAINS VERY MUGGY SO CHANCES FAIRLY GOOD FOR THUNDERSTORM. NEARLY
MENTIONED POSSIBLE HEAVY RAINS IN THUNDERSTORMS BUT IT SEEMED
REDUNDANT. STILL...HAVE ISSUED SOME FLASH FLOOD WARNINGS WITH SUCH
STORMS OVER LAST COUPLE OF WEEKS. WHERE IT DOES RAIN...IT WILL
LIKELY BE BRIEFLY HEAVY.

BUMPED HIGH TEMPS UP OVR AVN MOS A LITTLE PER CONSISTANCY AND
PERSISTANCE. KEPT LOWS DOWN A BIT UNDER AVN AS BELIEVE ONLY THING
THAT WOULD KEEP THEM AS WARM AS THE AVN SAYS WOULD BE DENSE CLOUDS
AND THEY WONT BE THAT DENSE AS FRONT MOVES ON.

PRELIMINARY CCF FOLLOWS:

CHA WT 093/072 089/072 088 13545
TYS WT 091/070 088/069 085 13545
TRI WT 088/067 086/066 082 13545
OQT WT 090/069 087/068 085 13545

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

BB
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
945 PM EDT MON JUL 22 2002

RADAR SHOWING MOST OF THE THUNDERSTORMS WEAKENING OR MOVING OUT OF
AREA EXCEPT FOR SOME PERSISTENT ACTIVITY ACROSS THE PLATEAU.  WILL
DO A LATE UPDATE TO SEE IF IT DISSIPATES AS IT SHOULD.  IF NOT...MAY
KEEP A 20 POP FOR THE REST OF TONIGHT ON THE PLATEAU.  WILL ALSO ADD
PATCHY FOG ACROSS THE AREA DUE TO THE RAINFALL TODAY.  TEMPERATURES
LOOK GOOD.

GH

*********************************************************************
AFTERNOON FORECAST DISCUSSION
320 PM EDT MON JUL 22 2002

AREA RADARS SHOWING SCATTERED ECHOES IN THE EASTERN FORECAST AREA...
AND THE VALLEY LOCATIONS TO THE EAST ARE HEATING UP APPRECIABLY.
CAPES IN THE TENNESSEE VALLEY ARE IN THE MODERATE RANGE...AND
EXPECT SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS TO MOVE
NORTHWEST...INTO VALLEY LOCALS. THESE STORMS ARE EXPECTED TO WEAKEN
AND DISSIPATE DURING THE LATE EVENING HOURS...SO WILL WORD POP WITH
AN EVENING SCATTERED POP.

A COLD FRONT WILL CONTINUE TO APPROACH THE FORECAST AREA ON
TUESDAY...WITH BETTER UPPER AIR TROUGHING. PERHAPS MORE THAN
SCATTERED PRECIPITATION COVERAGE LOOKS TO INVADE THE NORTHWEST
FORECAST AREA...SO WILL GO WITH LIKELY AFTERNOON POP/S HERE.
ELSEWHERE...THE SCATTERED AFTERNOON POP SCENARIO CONTINUES (THOUGH UP
TO 50 PERCENT). MOS HIGH TEMPERATURES CLOSE AND REASONABLE...MAINLY
LOWER 90S CENTRAL/SOUTHERN TENNESSEE VALLEY LOCALS.

FOR TUESDAY NIGHT...HIGHER MOISTURE VALUES AND PROXIMITY OF FRONT
IS ENOUGH FOR A MOSTLY CLOUDY SKY...AND SCATTERED POP/S DURING THE
PERIOD. A 50 PERCENT CHANCE WILL BE ADVERTISED ON WEDNESDAY...WITH
MOSTLY CLOUDY SKIES AND SLIGHTLY COOLER TEMPERATURES.

ON THURSDAY...THE FRONTAL BOUNDARY MAY HANG UP IN THE FORECAST AREA.
HOWEVER...THE LONG-TERM MODELS SUGGEST THAT DRIER AIR WILL WORK IN
FROM THE NORTHWEST...WITH SURFACE HIGH PRESSURE TO THE WEST. SO...
WILL PLAY THIS SCENARIO FOR NOW...AND GO WITH PARTLY CLOUDY AND A 30
POP.

DM
*********************************************************************
MIDDAY FORECAST DISCUSSION (UPDATE)
1040 AM EDT MON JUL 22 2002

PARTLY CLOUDY SKIES WILL DEVELOP ACROSS THE FORECAST AREA TODAY...AS
THE 24-HR MOISTURE PROFILE HAS CHANGED LITTLE. HOWEVER...L/L MOISTURE
SHOULD INCREASE A LITTLE EARLY THIS AFTERNOON...AND DESTABILIZATION
IS EXPECTED TO DRIVE SCATTERED SHOWERS AND THUNDERSTORMS IN THE
WESTERN FORECAST AREA (CUMBERLAND PLATEAU AND HIGHER ELEVATIONS
ADJACENT TO THE SEQUATCHIE VALLEY).

THEREAFTER...SCATTERED MOUNTAIN T-STORMS WILL BE ADVERTISED...AND
SOME OF THE STORMS IN THE PLATEAU MAY GET INTO THE TENNESSEE VALLEY
LATE.

NO FORECAST UPDATE PLANNED.

DM

In the hours before

Local storm report, Jul 23, 7:18 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
718 PM EDT TUE JUL 23 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    1 E FRIENDSHIP            TN   WIND DAMAGE
07/23/02   SULLIVAN                       TREE FELL ONTO A CAR ON
                                          HIGHWAY 421. INJURIES OR
                                          FATALITIES UNKNOWN AT THIS
                                          TIME. DISPATCH ADVISED OF
                                          MUCH MORE DAMAGE ON, ALONG
                                          AND NEAR HIGHWAY 421 AND AT
                                          A CAMP BUT WERE TOO BUSY TO
                                          ELABORATE. REPORTED BY LAW
                                          ENFORCEMENT.

FEF

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:11 PM EDTSevere Thunderstorm WarningMRXSequatchie34 min
Jul 22, 8:31 PM EDTSevere Thunderstorm WarningMRXMarion29 min
Jul 23, 6:32 PM EDTSevere Thunderstorm WarningMRXSullivan43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.